C-diff is short for a Clostridium difficile infection, a bacterial infection that affects the intestines and colon. Often brought on through a course of antibiotics, Clostridium difficile takes advantage of a temporary imbalance in the bacteria of the intestines, bringing on diarrhea, intestinal discomfort, and sometimes more. C-diff can be responsible for the onset of certain diseases including Colitis, sepsis, and kidney disease. Left untreated, it can even cause death.
The simple existence of Clostridium difficile bacteria in the body is not enough to cause illness. Generally, an outside influence is necessary to bring on the symptoms of a C-diff infection. Clostridium difficile is passed from person to person, from surface to person, and from infected food. When healthy individuals come into contact with C-diff, it usually doesn’t cause illness right away. It is when the body is made vulnerable that the infection will spring to life.
According to the University of Texas at Galveston, a C-diff infection is the most frequent cause of diarrhea related to antibiotics. This is because antibiotics alter the normal state of the intestines. Masses of bacteria reside within the intestines, many of which are a natural defense mechanism against infections. When antibiotics are used, they kill off the present infection as well as good intestinal bacteria as collateral damage. This opens the door for C-diff to make its presence known.
The Harvard Medical School reports that C-diff infections most frequently occur in hospitals. Predictably, patients who are treated with antibiotics are the group most likely to be afflicted by C-diff. People who are already seriously ill also face a heightened risk. Along with antibiotics, proton-pump inhibitors also contribute to C-diff infections. Proton-pump inhibitors reduce the amount of stomach acid produced by the body. Since stomach acid naturally combats Clostridium difficile, reducing levels of stomach acid weakens the body’s defense against it.
The most common symptom of a C-diff infection is incessant diarrhea. In the mildest C-diff illness, diarrhea may be the only symptom, though abdominal cramps generally accompany it. In stronger cases, the Mayo Clinic reports that colitis develops; at this point, additional symptoms of C-diff can include more intense abdominal discomfort, blood in stools, a fever, and nausea. In some of the worst cases, the body can develop sepsis which can become fatal.
As is the case with so many infections, one of the simplest and most effective ways to prevent a C-diff infection is regular and thorough hand-washing. While use of antibiotics or illness are generally responsible for triggering the infection, initial contact with the bacteria is often the result of dirty surfaces, unwashed hands, and a general lack of sanitation. The Ohio State University Medical Center reports that alcohol-based sanitizers are ineffective against C-diff, making hand-washing the only way to certainly clean away the bacteria.
C-diff is an infection caused by the bacterium Clostridium difficile. It strikes at times when the body is vulnerable, frequently affecting patients in hospitals who are already undergoing medical treatment. Left untreated, C-diff can bring on major complications and is sometimes fatal. Any questions about C-diff and associated conditions should be directed to your doctor.
C. difficile. Mayo Clinic.
Clostridium difficile: An intestinal infection on the rise. Harvard Men’s Health Watch. Harvard Medical School.
Clostridium Difficile (C. Diff). The Ohio State University Medical Center.
Stoddart, B. & Wilcox, M.H (2002). Clostridium difficile. University of Texas Medical Branch at Galveston.